Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 28, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 17, 2018, 9:21 PM CDT for 5 counties in South Dakota. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2018, 9:21 PM CDT (02:21 UTC)
- Expired
- May 17, 2018, 10:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Hughes County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD, Sully County, SD
The radar
The Rapid City radar (KUDX), 161 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 9:44 PM CDT | TSTM WND DMG | 1 S Pierre, SD | 1 INCH TREE LIMBS BROKEN AND SHINGLES BLOWN OFF ROOF. |
| May 17, 10:05 PM CDT | TSTM WND GST 66 | 9 Nnw Vivian, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:23 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 2685 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
546
WUUS53 KABR 180221
SVRABR
SDC065-075-085-117-119-180300-
/O.NEW.KABR.SV.W.0028.180518T0221Z-180518T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
921 PM CDT THU MAY 17 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Jones County in central South Dakota...
Southwestern Sully County in central South Dakota...
Stanley County in central South Dakota...
Northwestern Hughes County in central South Dakota...
Northwestern Lyman County in central South Dakota...
* Until 1000 PM CDT/900 PM MDT/
* At 920 PM CDT/820 PM MDT/, severe thunderstorms were located along
a line extending from 6 miles northwest of Wendte to near Okaton,
moving northeast at 40 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Pierre, Fort Pierre, Murdo, Draper, Okaton, Westover, Grey Goose,
Spring Creek Rec Area, Brown Church, Hayes, Intersection of Highway
83 and White River, Oahe Mission Rec Area, Wendte, Chantier Creek
Recreation Area, Sansarc, Capa, Okobojo Point Rec Area, Overlook
Rec Area, Van Metre and Cow Creek Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4373 10075 4372 10079 4376 10081 4379 10090
4383 10093 4381 10095 4385 10099 4385 10106
4417 10105 4417 10108 4429 10107 4453 10116
4468 10115 4457 10013 4372 10043 4374 10055
4377 10059 4371 10068 4371 10073
TIME...MOT...LOC 0220Z 242DEG 33KT 4431 10077 4396 10088
HAIL...0.88IN
WIND...70MPH
$$
JTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:21 PM CDT, 0 minutes earlier.
Area forecast discussion, May 17, 9:21 PM CDT, 0 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 921 PM CDT Thu May 17 2018 .UPDATE... Issued at 916 PM CDT Thu May 17 2018 Showers and thunderstorms continue from the southwest to the north central part of the CWA as of 02Z. The storms do not appear to be producing much hail anymore, but still seeing strong winds and very heavy rain with some of them. CAM solutions show this activity coming to and end late tonight, with additional precipitation development expected on Friday. Other that adjustments to POPs and weather, no changes made to the forecast this evening. && .SHORT TERM...(This Evening through Friday Afternoon) Issued at 355 PM CDT Thu May 17 2018 Several rounds of precipitation/thunderstorms are possible in the short term as a western CONUS trough continues towards the High Plains. Ejecting shortwave energy will serve as the catalyst for thunderstorm development this evening across the area, and some of these storms could become severe along/west of the Missouri River. This is where the best combination of CAPE, which has climbed above 2000 J/kg this afternoon, and bulk shear of around 30 kts exists. CAMs are in strong agreement in developing a line of at least broken convection across western South Dakota by 00Z Friday. Large hail and damaging winds will be the primary threats. These storms reach the Missouri River by 04Z, however the environment will have become much less favorable as MUCAPE values dip to less than 500 J/kg east of the Missouri. Confidence is low that any storms will be able to maintain severe limits by midnight, and they may well dissipate almost entirely as they enter the James River Valley. Have maintained low POPs across portions of Northeastern SD during the overnight/Friday morning timeframe for the time being. A moist atmosphere persists across the area Friday. The Ensemble SA Table indicates precipitable water values in the 97.5-99 percentile for this time of year across portions of the CWA from 12Z Friday to 12Z Saturday. Combined this with a slow-moving area of low pressure, and thunderstorms may produce locally heavy rainfall through this period. Those that train over the same areas would be of particular concern. Storm development, after a lull in the morning, appears most likely on Friday afternoon/evening from the James Valley to west central MN and southwestward towards Jones county and across south central SD. Thanks in part to a rebound in CAPE of 1000-2000+ J/kg, some of these storms could be on the strong to severe side. However, the best shear is displaced to the northwest. .LONG TERM...(Friday Evening through Thursday) Issued at 355 PM CDT Thu May 17 2018 To begin the period, an upper level low organizes itself over Colorado and attempts to move eastward over Kansas/Nebraska. Showers and sub-severe thunderstorms are likely across a large portion of the CWA very early Saturday morning into Saturday evening. At which point, high pressure pushes in forcing the low further south and east. Some lingering rain showers are possible in the southeast boundaries of the CWA through Sunday. Beyond Sunday, a ridge builds into the region keeping things mostly dry for Monday and Tuesday. A 700 mb low in Montana pushes into the Dakotas Thursday, at which point an associated shortwave off the low creates another chance of precipitation Thursday into Thursday night. Temperatures drop to below average for the weekend, but recover to around or slightly above average for the work week as warm air advects into the region Monday. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 634 PM CDT Thu May 17 2018 Showers and thunderstorms will affect the northwest and north central part of the area this evening, with another round of showers and storms expected to move in and affect mainly the western half of the CWA later tonight. Some of the storms may be strong to severe. Additional precipitation is expected Friday afternoon. For the most part, VFR conditions will prevail, but IFR/MVFR cigs and vsbys are possible with the stronger storms. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...Lueck LONG TERM...Telken AVIATION...Parkin
Hazardous weather outlook, May 17, 3:28 AM CDT, 17 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 328 AM CDT Thu May 17 2018 MNZ039-046-SDZ008-020>023-180830- Traverse-Big Stone-Roberts-Codington-Grant-Hamlin-Deuel- 328 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible late Friday. Severe weather is unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ003-004-009-015-016-033>035-045-048-180830- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 328 AM CDT Thu May 17 2018 /228 AM MDT Thu May 17 2018/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Thunderstorms are expected to form west river and move east in the late afternoon and evening hours. There is the risk for severe weather west river, with large hail and strong winds being the main threat. Storms are expected to be weakening as they move east in the evening and the threat for severe weather diminishes rapidly as storms reach the Missouri valley. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of storms is expected to develop in the area Friday afternoon. Widespread severe weather is unlikely but there may be a few stronger storms with hail and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ005>007-010-011-017>019-036-037-051-180830- McPherson-Brown-Marshall-Edmunds-Day-Faulk-Spink-Clark-Hyde-Hand- Buffalo- 328 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Weak thunderstorms are possible early this morning. Severe weather is not anticipated with any of these storms. Storms could move back into the area late tonight into early Friday. These storms will likely be dissipating and severe weather is not anticipated with this round of convection. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of storms is expected to develop in the area Friday afternoon. Widespread severe weather is unlikely but there may be a few stronger storms with hail and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Local storm report, May 17, 8:24 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
824 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TSTM WND GST 1 NE RIDGEVIEW 45.09N 100.79W
05/17/2018 M59 MPH DEWEY SD MESONET
&&
JTLocal storm report, May 17, 8:41 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
841 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 13 NNW SANSARC 44.67N 101.14W
05/17/2018 M68 MPH STANLEY SD MESONET
&&
JTSpecial weather statement, May 17, 8:49 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Aberdeen SD 849 PM CDT Thu May 17 2018 SDZ009-180645- Walworth- Including the city of Mobridge 849 PM CDT Thu May 17 2018 ...HEAVY RAIN CAUSING FLOODING ISSUES IN WALWORTH COUNTY... Law enforcement reports that numerous roads are flooded across the county due to heavy rain from thunderstorms this evening, and additional rainfall is possible into the overnight hours. Road washouts are possible. Please use extra caution if traveling throughout the county tonight. Do not attempt to drive through flooded areas, especially at night when the water level may be deceiving. Parkin
Local storm report, May 17, 8:52 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
852 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 5 W HILLSVIEW 45.66N 99.66W
05/17/2018 M6.70 INCH MCPHERSON SD PUBLIC
STILL RAINING.
&&
RVLocal storm report, May 17, 8:57 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
857 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM TSTM WND GST 3 SSW WHITLOCKS BAY REC 45.01N 100.29W
05/17/2018 M64 MPH POTTER SD MESONET
&&
JTLocal storm report, May 17, 9:00 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
900 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM TSTM WND GST 13 NNW SANSARC 44.67N 101.14W
05/17/2018 M80 MPH STANLEY SD MESONET
&&
JTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:20 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Potter, Sully, Walworth | 55 min |
| May 17, 7:40 PM CDT | Areal Flood Warning | ABR | McPherson | 3 hr |
| May 17, 7:45 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Dewey, Walworth | 45 min |
| May 17, 7:47 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 43 min |
| May 17, 7:49 PM CDT | Areal Flood Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 15 hr |
| May 17, 8:08 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully, Walworth | 52 min |
| May 17, 8:47 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley, Sully | 43 min |
| May 17, 8:58 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully, Walworth | 47 min |
| May 17, 9:34 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hyde, Potter, Sully, Walworth | 41 min |
| May 17, 9:55 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley, Sully | 50 min |
| May 17, 10:11 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hyde, Potter, Stanley, Sully | 49 min |
| May 17, 10:42 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman, Stanley and 1 more | 63 min |
| May 18, 10:43 AM CDT | Areal Flood Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 12 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.